Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS Tallahassee, FL

March 12, 2002Brooks County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 12, 2002, 6:36 PM EST for Brooks County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2002, 6:36 PM EST (23:36 UTC)
Expired
Mar 12, 2002, 7:30 PM EST
In force
54 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Brooks County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 5:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 122336
SVRTLH
GAC027-130000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 PM EST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKS COUNTY IN GEORGIA

* UNTIL 700 PM EST...

* AT 634 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING 
  FROM 9 MILES SOUTH OF MOULTRIE TO 7 MILES NORTHWEST OF QUITMAN 
  TO 9 MILES SOUTHWEST OF QUITMAN...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EMPRESS...PEBBLE HILL BY 640 PM EST...
  BROOKS CO AIRPORT...BADEN BY 645 PM EST...
  QUITMAN BY 650 PM EST...
  SHIVER...FODIE BY 655 PM EST...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE ALERT FOR RAPIDLY
CHANGING CONDITIONS.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3102 8377 3082 8368 3067 8370 3066 8351
          3103 8350

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:45 PM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 12, 1:45 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EST TUE MAR 12 2002

SYNOPSIS: LATEST WATER VAPOR IMAGERY SHOWS POTENT UPPER TROUGH
OVER LOWER MS VALLEY W/ H5 CENTER MOVING ESE INTO SW MS. SURFACE LOW
NEAR MSY W/ WARM FRONT ENE INTO CENTRAL SC. WIDESPREAD BAND OF
ACTIVE CONVECTION CONTINUES TO DEVELOP AHEAD OF THE UPPER LOW, AIDED
BY UPPER DIVERGENCE ALOFT. REGIONAL 88DS SHOW ISOLATED SEVERE TSTMS
RAPIDLY DEVELOPING OVER SE AL AHEAD OF CONVECTIVE BAND, WHICH IS
ACQUIRING LINE ECHO WAVE PATTERN CHARACTERISTICS. ISOLATED DAMAGING
WINDS AND LARGE HAIL THREAT WILL CONTINUE THRU THE AFTN AS THESE
TSTMS MOVE THRU THE PANHANDLE & SE AL. OTHERWISE, WARM & MOIST SLY
FLOW IN WARM SECTOR W/ TEMPS IN THE 70S.

MODELS/FCST: UPPER TROUGH OVER GULF COAST STATES PROGGED TO MOVE EWD
TONIGHT W/ COLD CORE CENTER PASSING OVER FL ZONES. AVN MORE ROBUST
THAN ETA/NGM W/ THIS FEATURE. TROUGH EXITS THE SERN U.S. COAST WED,
REPLACED BY SHORTWAVE RIDGE. A WEAK SHORTWAVE TROUGH OVER NRN MEXICO
MOVES NEWD INTO LOWER TN VALLEY THU NIGHT, BUT SHOULD HAVE NO IMPACT
ON OUR CWFA. SURFACE LOW & FRONT FROM MS INTO GULF MOVES EWD INTO
WRN ZONES THIS EVE & EXITS THE ERN ZONES BY WED AM W/ ASSOCIATED
PCPN ENDING FROM W TO E. MODELS SHOW WRAP-AROUND MOISTURE LIFTING
NEWD AWAY FROM CWFA & CLOUDS DECREASING WED. WEAK HIGH PRESSURE
RIDGE SETTLES OVER THE GULF WED NIGHT & SHIFTS EWD THU W/ LIGHT SLY
FLOW.

FOR POPS TONIGHT, WILL GO W/ LIKELY TO CATEGORICAL, BASED ON RADAR
TRENDS. NIL POPS FOR REMAINDER OF SHORT-TERM PERIOD. A BLEND OF
NGM/AVN MOS GUIDANCE TEMPS PREFERRED.

EXTENDED (SAT-TUE): PROGRESSIVE ZONAL PATTERN W/ PACIFIC FRONT
DROPPING INTO CNTRL GA/AL SAT, STALLING SAT NIGHT, THEN LIFTING
N AS WARM FRONT SUN AS POTENT UPPER SYSTEM EJECTS NEWD FROM PLAINS
INTO GREAT LAKES MON. WILL INTRODUCE SLIGHT CHANCE OF SHOWERS FOR
AL/GA ZONES SUN. COLD FRONT SWEEPS EWD THRU THE CWFA MON-MON NIGHT
W/ WEAK HIGH PRESSURE RETURNING TUE. TEMPS WILL AVERAGE 5-10 DEGREES
ABOVE NORMAL.

MARINE: NO HIGHLIGHTS. BORDERLINE SCEC CONDITIONS TONIGHT AS LOW
AND WEAK COLD FRONT PASS THRU LOCAL WATERS & WIND SHIFT TO W/NW.
WLY WINDS WED BECOME LIGHT & VARIABLE WED NIGHT. WINDS BECOME SLY
THU & CONTINUE INTO THE UPCOMING WEEKEND.

FIRE WEATHER: NO CONCERNS.

PRELIM NUMBERS:
TLH 055/075 048/079 8000
PFN 057/070 053/075 7000
DHN 054/073 051/077 7000
ABY 055/072 050/078 8000
VLD 057/075 050/080 8000=

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, Mar 12, 6:00 PM EST, 36 minutes before
FLZ015>019-027>029-034-GAZ127>131-145>148-156>161-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
EFFECTIVE UNTIL 1100 PM EST TUESDAY EVENING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...DECATUR...TERRELL...MITCHELL...GRADY...LEE...WORTH...
COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN HILL...
IRWIN...BERRIEN...LANIER...AND LOWNDES. THIS DOES INCLUDE VALDOSTA.

IN FLORIDA...GADSDEN...FRANKLIN...LEON...WAKULLA...JEFFERSON...
MADISON...TAYLOR...DIXIE...AND LAFAYETTE. THIS DOES INCLUDE
TALLAHASSEE.

STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE AREA THIS
EVENING AHDEAD OF A STRONG COLD FRONT.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

7-TREXLER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:00 PM ESTSpecial Marine WarningTAE2 hr
Mar 12, 4:00 PM ESTSpecial Marine WarningTAE2 hr
Mar 12, 4:40 PM ESTSevere Thunderstorm WarningTAEDecatur35 min
Mar 12, 4:43 PM ESTSevere Thunderstorm WarningTAEBaker, Mitchell47 min
Mar 12, 5:55 PM ESTSpecial Marine WarningTAE2 hr
Mar 12, 6:55 PM ESTSevere Thunderstorm WarningTAELowndes14 days

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.